Alert archive / Illinois / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 27, NWS St. Louis, MO

May 7, 2009Adams County, Illinois; Lewis County, Missouri

NWS St. Louis, MO issued this severe thunderstorm warning at May 7, 2009, 6:49 PM CDT for Adams County, Illinois; Lewis County, Missouri. It was in force for 48 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 7, 2009, 6:49 PM CDT (23:49 UTC)
Expired
May 7, 2009, 7:37 PM CDT
In force
48 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon

Counties Adams County, IL, Lewis County, MO

The radar

The Quad Cities radar (KDVN), 180 km from the middle of the area, began a volume at 23:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 7, 7:17 PM CDTHAIL 0.252 W La Grange, MO
May 7, 7:22 PM CDTHAIL 0.25Canton, MOSTRONG WINDS...NO DAMAGE
May 7, 7:36 PM CDTHAIL 0.252 N Quincy, IL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 6:14 PM CDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 11.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2009-05-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 48 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2009-05-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
48 J/kg
Mixed-layer CIN
-112 J/kg
Mixed-layer LCL
1326 m above ground
0-6 km bulk shear
58 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
84 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 072349
SVRLSX
ILC001-MOC111-080045-
/O.NEW.KLSX.SV.W.0027.090507T2349Z-090508T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
649 PM CDT THU MAY 7 2009

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN ADAMS COUNTY IN WEST CENTRAL ILLINOIS...
  LEWIS COUNTY IN NORTHEAST MISSOURI...

* UNTIL 745 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PING PONG BALL SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 6 MILES NORTHEAST OF LEWISTOWN...OR 13 MILES WEST OF
  CANTON...AND MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  CANTON...LA GRANGE...MONTICELLO...MEYER...LIMA AND URSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4025 9150 4020 9150 4020 9134 3994 9136
      4010 9191 4026 9188
TIME...MOT...LOC 2349Z 281DEG 21KT 4016 9177

$$

CVKING
3 follow-up statements
000 
WWUS53 KLSX 080006
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
706 PM CDT THU MAY 7 2009

ILC001-MOC111-080045-
/O.CON.KLSX.SV.W.0027.000000T0000Z-090508T0045Z/
ADAMS IL-LEWIS MO-
706 PM CDT THU MAY 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN LEWIS AND NORTHWESTERN ADAMS COUNTIES...

AT 702 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS 
LOCATED 7 MILES WEST OF CANTON...MOVING EAST AT 25 MPH.

LOCATIONS IMPACTED INCLUDE...
  CANTON...LA GRANGE...MEYER...LIMA AND URSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 4015 9176 4022 9173 4021 9150 4020 9150
      4020 9134 3994 9136
TIME...MOT...LOC 0006Z 281DEG 21KT 4015 9162

$$

CVKING
000 
WWUS53 KLSX 080018
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
718 PM CDT THU MAY 7 2009

ILC001-MOC111-080045-
/O.CON.KLSX.SV.W.0027.000000T0000Z-090508T0045Z/
ADAMS IL-LEWIS MO-
718 PM CDT THU MAY 7 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR EASTERN LEWIS AND NORTHWESTERN ADAMS COUNTIES...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED
NEAR CANTON...MOVING EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  LIMA AND URSA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS EXHIBITED SOME WEAK ROTATION. TORNADOES CAN DEVELOP
QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH ONE IS NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

&&

LAT...LON 3994 9136 4009 9157 4020 9150 4020 9134
TIME...MOT...LOC 0018Z 287DEG 28KT 4011 9148

$$

CVKING
000 
WWUS53 KLSX 080037 RRA
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
737 PM CDT THU MAY 7 2009

ILC001-MOC111-080048-
/O.CAN.KLSX.SV.W.0027.000000T0000Z-090508T0045Z/
ADAMS IL-LEWIS MO-
737 PM CDT THU MAY 7 2009

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN LEWIS AND NORTHWESTERN
ADAMS COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED AND NO LONGER
APPEARED TO BE SEVERE.

LAT...LON 3994 9136 4009 9157 4020 9150 4020 9134
TIME...MOT...LOC 0038Z 287DEG 28KT 4007 9129

$$

CVKING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 7, 2:58 PM CDT, 3 hours 51 minutes earlier.

Area forecast discussion, May 7, 2:58 PM CDT, 3 hours 51 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
258 PM CDT THU MAY 7 2009

.DISCUSSION...
/258 PM CDT THU MAY 7 2009/
FORECAST AREA HAS CLEARED OFF EARLY THIS AFTERNOON WITH ATMOSPHERE
SLOWLY RECOVERING. SURFACE DEWPTS ARE RISING OVER SOUTHERN KS AND
SWRN MO...BUT REMAIN LOWER OVER OUR FORECAST AREA. FURTHER WEST
INSTABILITY RETURNING RAPIDLY AS WELL ON 30KT LLJ.  SO CONVERGENCE
ALONG BOUNDARY THAT EXTENDS FROM SOUTHEASTERN NE EASTWARD INTO
SOUTHWESTERN IA WILL BE FOCUS FOR STORM INITIATION. THUS SPC HAS PUT
AREAS JUST WEST OF US IN A TORNADO WATCH THROUGH 8 PM THIS EVENING.
UPPED POPS FROM 00Z TO 06Z TONIGHT TO LIKELY AS CONVECTION THAT DOES
INITIATE MOVES EAST INTO CENTRAL AND NORTHEASTERN MO...WEST CENTRAL
IL.

OTHERWISE...FOCUS SHIFTS FURTHER TO THE SOUTH AFTER 06Z TONIGHT AS
MCS DEVELOPMENT OVER SOUTHEASTERN KS/SOUTHWESTERN MO...SLIDES TO THE
EAST ACROSS SOUTHERN PORTIONS OF FORECAST AREA FROM 12Z TO 18Z...
BEFORE EXITING DURING THE EARLY AFTERNOON HOURS TOMORROW. SOME
CONCERN ABOUT WHERE MCS DOES INITIATE...DEPENDING ON WHERE SURFACE
BOUNDARY ENDS UP. USED A BLEND OF NAM AND GFS TO HANDLE THIS. SPC
HAS PLACED ALL OF CWA IN A SLIGHT RISK THROUGH 12Z TOMORROW...THEN
SOUTHERN PORTIONS OF CWA FROM 12Z TOMORROW TO 12Z SATURDAY. MAIN
THREATS WILL BE LARGE HAIL...DAMAGING WINDS...AND ISOLATED
TORNADOES. ANOTHER ISSUE WILL BE QPF...FEEL THAT HPC QPF IS A LITTLE
TOO FAR SOUTH WITH MCS...SO USED GFS QPF...THOUGH BACKED DOWN ON
AMOUNTS. EXPECT 1 TO 2 INCHES OF RAIN MAINLY ALONG AND SOUTH OF A
CUBA MISSOURI TO SALEM ILLINOIS LINE...DURING THE DAY TOMORROW.

AS HAS BEEN THE CASE WITH SYSTEMS OVER OUR AREA LATELY...BOUNDARY TO
GET HUNG UP FOR AWHILE JUST SOUTH OF MO. SO COULD STILL SEE SOME
RAIN...ESPECIALLY SOUTHERN PORTIONS OF FORECAST AREA FRIDAY NIGHT
AND SATURDAY...THEN A BRIEF BREAK SATURDAY NIGHT. MODELS CONTINUE TO
INDICATE ANOTHER WAVE ALONG THE BOUNDARY APPROACHING THE REGION ON
MOTHERS DAY...SO KEPT SILENT SLIGHT CHANCE POPS DURING THE
DAY...BEFORE DRYING EVERYONE OUT FOR THE BEGINNING OF THE WORK WEEK.

FOR THE REMAINDER OF THE EXTENDED PERIOD...RIDGE BEGINS TO MOVE OFF
TO THE EAST ON TUESDAY...ALLOWING SOUTHERLY FLOW TO RETURN ONCE
AGAIN. RAIN CHANCES RETURN TUESDAY NIGHT AS A WARM FRONT LIFTS
THROUGH REGION AHEAD OF NEXT WEATHER SYSTEM WHICH WILL SLIDE THROUGH
WEDNESDAY NIGHT AND THURSDAY.

AS FOR TEMPERATURES THROUGH THE FORECAST PERIOD...MINOR ADJUSTMENTS
TO GOING FORECAST WITH SLIGHTLY COOLER TEMPS EXPECTED ON SUNDAY AS
SURFACE RIDGE BUILDS IN...THEN WARM BACK UP INTO THE UPPER 70S TO
LOWER 80S BY WEDNESDAY...JUST AHEAD OF NEXT FRONTAL BOUNDARY.

BYRD
&&

.AVIATION...
/1239 PM CDT THU MAY 7 2009/
FOR THE 18Z TAFS...
EXPECT VFR CONDTIONS NEXT 24 HOURS EXCEPT FOR MVFR IN SHRA. HAVE
ADDED TEMPO GROUPS AT KCOU/KSTL/KSUS FOR 3 HOURS TO COVER EXPECTED
COMPLEX OF SHRA/TSRA MOVING ACROSS CNTRL/SRN MO. EXPECT WINDS TO
BE MAINLY S-SWLY THROUGH THE PERIOD.

BRITT
&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 7, 3:44 PM CDT, 3 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
344 PM CDT THU MAY 7 2009

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-081200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
344 PM CDT THU MAY 7 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT. THUNDERSTORMS
OVER SOUTHWESTERN IOWA WILL CONTINUE TO DEVELOP AND MOVE EAST
SOUTHEAST THIS EVENING...MAINLY AFFECTING CENTRAL AND NORTHEAST
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS. A FEW STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH...LARGE HAIL AND ISOLATED TORNADOES.

OTHERWISE...ADDITIONAL THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER
SOUTHEASTERN KANSAS AND SLIDE EAST ACROSS SOUTHERN MISSOURI LATE
TONIGHT...WITH A SLIGHT RISK OF SEVERE WEATHER. A FEW OF THESE STORMS
MAY BECOME SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN
EXCESS OF 60 MPH...LARGE HAIL AND ISOLATED TORNADOES.

MODERATE TO MAJOR FLOODING CONTINUES ALONG PARTS OF THE ILLINOIS
RIVER...WITH MODERATE FLOODING AT CHESTER ON THE MISSISSIPPI
RIVER.  PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR FURTHER
INFORMATION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE CHANCE FOR THUNDERSTORMS WILL CONTINUE ON FRIDAY AS A LARGE
COMPLEX OF STORMS MOVES EASTWARD THROUGH SOUTHERN MISSOURI AND
SOUTHERN ILLINOIS. LOCALLY HEAVY RAINFALL IS ALSO
POSSIBLE...MAINLY ALONG AND SOUTH OF A CUBA MISSOURI TO SALEM
ILLINOIS LINE DURING THE DAY ON FRIDAY. THERE IS ALSO A SLIGHT
RISK OF SEVERE WEATHER. A FEW OF THESE STORMS MAY BECOME
SEVERE...CAPABLE OF PRODUCING DAMAGING WIND GUSTS IN EXCESS OF 60
MPH AND LARGE HAIL.

THE CHANCE OF STORMS WILL LINGER INTO FRIDAY NIGHT AND SATURDAY
ALONG AND SOUTH OF INTERSTATE 70.

THERE IS ANOTHER CHANCE OF THUNDERSTORMS TUESDAY NIGHT THROUGH THURSDAY
ACROSS MUCH OF THE AREA.

MODERATE TO MAJOR FLOODING WILL CONTINUE ALONG PARTS OF THE
ILLINOIS RIVER...WITH MODERATE FLOODING AT CHESTER ON THE
MISSISSIPPI RIVER. PLEASE SEE THE APPROPRIATE FLOOD PRODUCTS FOR
FURTHER INFORMATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1

BYRD

In the hours before

Special weather statement, May 7, 5:50 PM CDT, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
550 PM CDT THU MAY 7 2009

ILZ059-060-072315-
MACOUPIN IL-MONTGOMERY IL-
550 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHEASTERN MACOUPIN AND
EXTREME NORTHWESTERN MONTGOMERY COUNTIES UNTIL 615 PM CDT...

AT 549 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR AUBURN...OR JUST NORTH OF VIRDEN...MOVING
EAST AT 30 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM. IF YOU ARE OUTSIDE...TAKE SHELTER INDOORS
UNTIL THE STORM HAS PASSED.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...VIRDEN AND WHITE OAK.
Special weather statement, May 7, 6:12 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
612 PM CDT THU MAY 7 2009

MOZ018-072345-
KNOX MO-
612 PM CDT THU MAY 7 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN KNOX COUNTY UNTIL 645 PM
CDT...

AT 612 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR COLONY...OR 7 MILES NORTHEAST OF EDINA...
MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KNOX CITY AND COLONY.

CVKING
Local storm report, May 7, 6:21 PM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
621 PM CDT THU MAY 07 2009

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             EDINA                   40.17N  92.17W
05/07/2009  E0.25 INCH       KNOX               MO   TRAINED SPOTTER

&&

EVENT NUMBER LSX0901790

JP

Nearby

Severe Thunderstorm Warnings in Illinois, 2009Severe Thunderstorm Warnings in Missouri, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.